Phoenix Rising: The Gift That Keeps on Giving All Year Long
This holiday season Jody Smith turns her eyes to the people of Phoenix Rising and gives thanks for you all ...
Discuss the article on the Forums.

Pregabalin (Lyrica) stopped working

Discussion in 'General Treatment' started by Cheryl M, Mar 17, 2016.

  1. Cheryl M

    Cheryl M

    Messages:
    20
    Likes:
    27
    North-west England
    Hello, all. I have had standard ME symptoms for the last twenty years, plus mental problems (I know these actually are common ME symptoms, but the doctors don't). In 2014 I tried to kill myself and a psychiatrist, who knew nothing about ME, prescribed pregabalin (Lyrica) for anxiety. It wrought an incredible improvement in almost all my symptoms, mental and physical, though it had some troublesome side effects. I had a life for the first time in decades and could e.g. go swimming and play the piano. (My NHS doctors had no idea why this was happening and just said, "Carry on taking it since it seems to be doing you good.") Sadly its effects slowly started to fade, and in October they went away with a bang. Since then I have been experiencing a slow slide back into my previous level of functioning, or rather nonfunctioning. I do not want to lose the life I'd managed to build. I am pondering some very important questions:

    1. Why did pregabalin cause remission? (I know it is GABAergic and a calcium channel modulator. I also know Dr Jay Goldstein used it, or rather gabapentin, in his list of drugs that can cause quick remission. I still don't quite understand how it worked, though.)
    2. Why did it stop working, other than because all/most drugs stop working for ME patients after a while?
    3. Can it be made to work again? (I heard theanine might help with this, but have tried it and seen no improvement.)
    4. If not, can a different drug do the same thing?
    5. Since it is not having much effect, should I stop taking it? (I take 400mg daily in two divided doses. The most I have taken is 600mg, which is the normal maximum dose recommended by non-ME doctors. I suppose I could even consider taking more, but then I would have to go on increasing the dose to infinity! This is mostly an academic question anyway as I feel terrible every time I try to reduce the dose of pregabalin, so do not think I could bring myself to do it. I feel very bad all the time already.)

    I hope it was all right to start a new thread. I see there are old threads about pregabalin but wasn't sure it was OK to resurrect them.
     
  2. Thinktank

    Thinktank Senior Member

    Messages:
    1,239
    Likes:
    1,395
    Europe + Asia
    I think it might have stopped working because you hit tolerance. Only a higher dosage will then give you benefit.
    I guess the same rule applies as with benzodiazepines, you had a flood of a GABAergic substance in your system so the GABA-receptors have become downregulated.

    Anyway that is my wild speculation.
     
  3. Cheryl M

    Cheryl M

    Messages:
    20
    Likes:
    27
    North-west England
    Thank you. I wondered if that was the case and that was why I tried theanine in an attempt at upregulating the GABA receptors. However, I've tried other GABAergic drugs (benzos, phenibut and baclofen) and they don't fill me with energy, they just make me happy and sleepy. (Seven Dwarves here!) So I'm wondering if it's this calcium channel thing that makes the difference... Obviously I have no idea what I am talking about.
     
  4. kangaSue

    kangaSue Senior Member

    Messages:
    838
    Likes:
    912
    Brisbane, Australia
    Hitting tolerance is a common problem for many taking pregabalin so it's not just an ME issue.I commonly see people saying they have to take a dose of 200mg 3x day before it stops being effective (not specifically those with ME though).

    Even though they are closely related, switching to gabapentin works for some but they still tend to end up with the same tolerance issue eventually. Taking a six week break sometimes works too.
     
  5. Cheryl M

    Cheryl M

    Messages:
    20
    Likes:
    27
    North-west England
    Thank you. Were those people experiencing remission in a wide range of symptoms, though, or were they taking it for anxiety? Because it didn't alleviate my anxiety much, but did produce vast improvement in a number of other ways.

    I still think this calcium channel thing might be what's causing the benefits because apparently cells are in calcium/magnesium balance, so if you stop the calcium from flowing in, more magnesium can get into your cells. I have responded extremely well to high doses of magnesium in the past (but haven't managed to get access to IM). So maybe in this case an actual calcium channel blocker would be helpful.

    The gabapentin idea is interesting. I'd assumed the drugs were so similar it would make no difference. I don't know if I could stand to take a six-week break from the pregabalin, though.

    Can anyone remember the other supplements are drugs that are supposed to upregulate the GABA receptors? I think I found threads about this issue but have lost them...
     
  6. kangaSue

    kangaSue Senior Member

    Messages:
    838
    Likes:
    912
    Brisbane, Australia
    I was researching the use of the two drugs only in relation to pain relief for peripheral neuropathic pain.
     
  7. Cheryl M

    Cheryl M

    Messages:
    20
    Likes:
    27
    North-west England
    So it seems many of the various benefits pregabalin offers will fade away eventually and the options that have arisen are:

    1. Take supplements that are supposed to upregulate the GABA receptors (e.g. theanine, faseracetam)
    2. Stop taking it for a while and start again (if I can bear to do that)
    3. Take a similar drug e.g. gabapentin
    4. Research the calcium channel blocker thing

    Not a great bunch of options, but I'll just have to do what I can.

    Thanks to the people who responded.
     

See more popular forum discussions.

Share This Page